Skip to main content
Log in

A Marstrand theorem for measures with polytope density

  • Published:
Mathematische Annalen Aims and scope Submit manuscript


Given \({s\in (0,2]}\) and any centrally symmetric convex polytope \({\Theta\subset\mathbb{R}^{n}}\) , define \({\Theta_r(x):=r\Theta+x}\) we prove that if a Radon measure μ has the property \({\label{df1} 0 < \mathop {\lim }\limits_{r \to 0} \frac{\mu\big(\Theta_r(x)\big)}{r^s} < \infty\quad {\rm for}\;\mu\textrm{ a.e. }x}\) then s is an integer. For the case Θ is the Euclidean ball, this result was first proved by Marstrand in 1955 for Hausdorff measure in the plane (Marstrand in Proc Lond Math Soc 3(4):257–302, 1954) and later for general Radon measures in \({\mathbb {R}^n}\) (Marstrand in Trans Am Math Soc 205:369–392, 1964).

This is a preview of subscription content, log in via an institution to check access.

Access this article

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Similar content being viewed by others


  1. Besicovitch A.S. (1938). On the fundamental geometrical properties of linearly measurable plane sets of points (II). Math. Ann. 155: 296–329

    Article  MathSciNet  Google Scholar 

  2. Christensen, J.P.R.: Uniform measures and spherical harmonics. Math. Scand. 26 (1970), 293–302 (1971)

    Google Scholar 

  3. DeLellis, C.: Lecture notes on rectifiable sets, densities, and tangent measures. Preprint

  4. Chlebí k, M.: Hausdorff lower s-densities and rectifiability of sets in n-space. Preprint

  5. Federer H. (1969). Geometric Measure Theory. Springer, Heidelberg

    MATH  Google Scholar 

  6. Farag, H Unrectifiable 1-sets with moderate essential flatness satisfy Besicovitch’s \(\frac12\)-conjecture. Adv. Math. 149(1):89–129 (2000)

    Google Scholar 

  7. Fréchet M. (1910). Les dimensions d’un ensemble abstrait. Math. Ann. 68: 145–168

    Article  MathSciNet  Google Scholar 

  8. Kirchheim B. (1994). Rectifiable metric spaces: Local structure and regularity of the Hausdorff measure. Proc. Am. Math. Soc. 121: 113–123

    Article  MATH  MathSciNet  Google Scholar 

  9. Kirchheim B and Preiss D. (2002). Uniformly distributed measures in Euclidean spaces. Math. Scand. 90(1): 152–160

    MATH  MathSciNet  Google Scholar 

  10. Lorent A. (2003). Rectifiability of measures with locally uniform cube density. Proc. Lond. Math. Soc. 86(3): 153–249

    Article  MATH  MathSciNet  Google Scholar 

  11. Lorent A. (2004). A Marstrand type theorem for measures with cube density in general dimension. Math. Proc. Camb. Philos. Soc. 137(3): 657–696

    Article  MATH  MathSciNet  Google Scholar 

  12. Marstrand J.M. (1954). Some fundamental geometrical properties of plane sets of fractional dimensions. Proc. Lond. Math. Soc. 4(3): 257–302

    Article  MATH  MathSciNet  Google Scholar 

  13. Marstrand J.M. (1955). Circular density of plane sets. J. Lond. Math. Soc. 30: 238–246

    Article  MathSciNet  Google Scholar 

  14. Marstrand J.M. (1961). Hausdorff two-dimensional measure in 3-space. Proc. Lond. Math.Soc. 11(3): 91–108

    Article  MATH  MathSciNet  Google Scholar 

  15. Marstrand, J.M.: The \((\phi,s)\) regular subsets of n-space. Trans. Am. Math. Soc. 113, 369–392 (1964)

    Google Scholar 

  16. Mattila P. (1975). Hausdorff m regular and rectifiable sets in n-space. Trans. Amer. Math. Soc. 205: 263–274

    Article  MATH  MathSciNet  Google Scholar 

  17. Mattila, P.: Geometry of Sets and Measures in Euclidean Spaces. Cambridge studies in advanced mathematics. (1995)

  18. Preiss, D: Geometry of measures in \(\mathbb{R}^n\): distribution, rectifiability, and densities. Ann. Math.125, 537–643 (1987)

    Google Scholar 

  19. Preiss, D., Tiser, J: On Besicovitch’s \(\frac{1}{2}\)-problem. Lond. Math. Soc. 45(2): 279–287 (1992)

    Google Scholar 

Download references

Author information

Authors and Affiliations


Corresponding author

Correspondence to Andrew Lorent.

Rights and permissions

Reprints and permissions

About this article

Cite this article

Lorent, A. A Marstrand theorem for measures with polytope density. Math. Ann. 338, 451–474 (2007).

Download citation

  • Received:

  • Revised:

  • Published:

  • Issue Date:

  • DOI:

Mathematics Subject Classification (2000)